Hail, Bailey
- When
- May 4, 5:40 PM CST
- Where
- Bailey County, 3.45 mi S of Muleshoe
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.170, -102.730
Damage was not known.
Similar to the day prior, thunderstorms developed late this afternoon near the Texas and New Mexico border. However, stronger wind shear this day allowed for these isolated storms to become supercells and drift slowly southeast across the western South Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Similar to the day prior, thunderstorms developed late this afternoon near the Texas and New Mexico border. However, stronger wind shear this day allowed for these isolated storms to become supercells and drift slowly southeast across the western South Plains. One of these storms produced two very brief tornadoes in Bailey County over open land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 4, 5:28 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 628 PM CDT Sat May 4 2019 .AVIATION... TSRA have developed along the TX/NM border and are moving to the ESE. ATTM, these storms have the best chance to impact KPVW and KLBB over the next few hours. Short-term models currently show storms trying to hold together to cross KCDS near midnight, but confidence is not high enough for TAF mention that they will make it. Otherwise, low CIGs should be slower to move in than last night. && .PREV DISCUSSION... /issued 258 PM CDT Sat May 4 2019/ DISCUSSION... Cool and stable surface ridge with stratus was slowly departing east off the Caprock this afternoon ahead of stronger surface heating and upslope flow in NM. The midnight shift anticipated this situation perfectly, hence no changes were needed to PoPs this afternoon as we still expect isolated to scattered storms to cross the state line closer to 6 PM or so. With MLCAPEs increasing to around 2000 J/kg across our western counties later today, upslope convection should undergo an uptick in coverage and intensity early this evening as it spreads ESE within 40 knots of 0-6 km bulk shear. Veering wind profiles would easily support some supercells at times before activity as a whole tends to wane tonight off the Caprock within a stabilizing airmass. However, some models are keying on a layer of moistening isentropic ascent across the northern Panhandle which could give rise to a nocturnal MCS that wanders SE into a theta-e ridge, possibly affecting our NE zones after midnight. CAMs are not as supportive with this scenario, so Superblend's bullish PoPs were skimmed much lower after midnight. Weakly anticylonic flow aloft arrives on Sunday, but aside from some warming temps at 700 mb, height rises are shown to be negligible with not much subsidence to keep the dryline from convection to some degree by the afternoon. Concern is that the NAM and GFS are so aggressive with nocturnal storms tonight that their remnant outflow boundary may be a null event for tomorrow. Regardless, the dryline will probably set up farther west than models indicate as southerly winds deepen to 800mb and advect even richer dewpoints northward. The result should be breakable capping along the dryline with MLCAPEs over 2000 J/kg and ample shear for severe. Monday may see a lull unfold in the precip department as winds aloft trend SW underneath shortwave ridging and respectable height rises (30 meters at 500 mb). Still, a sharp dryline should occupy our western counties with some opportunity for a couple storms late in the day. However, stronger capping seems prudent to lower PoPs to just slight chance values at this time. By Tuesday, pattern recognition says severe prospects should amplify considerably as height falls unfold in advance of an upper trough entering the Four Corners. The dryline should again remain tucked well west on the Caprock as pressure falls focus in NM ahead of the parent trough, but stronger kinematics look to support a rather volatile setup for supercells and some tornadoes east of the dryline. Stronger height falls Tue night (accompanying the passage of the lead trough) should aid in a greater coverage of storms shifting off the Caprock through early Wednesday, before breezier west winds follow a Pacific front through the day. Confidence is growing that a modified Canadian front will surge south Wed night and probably stall well south of the region on Thu. As such, precip chances are trending lower late in the week before some return flow unfolds Fri-Sat well in advance of a slowing cyclone over the Desert SW. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/74
Hazardous Weather Outlook National Weather Service Lubbock TX 1031 AM CDT Sat May 4 2019 TXZ021>044-050345- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1031 AM CDT Sat May 4 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms late this afternoon and evening mainly for areas on the Caprock but a few strong or severe storms may spread across the Rolling Plains as well later this evening. Hail to around 2 inch diameter and wind gusts to 65 mph will be primary threats. Brief tornadoes may be possible in a few areas as well mainly after 6pm. Finally, slower moving storms will be capable of localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a chance for severe thunderstorms Sunday afternoon and evening as well as Monday afternoon and evening. A few severe storms may also occur late Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon into this evening.
The Cannon AFB radar (KFDX), 97 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Damage was not known.
Storm chasers observed a landspout tornado for less than one minute in far northern Bailey County over open land. The tornado did not cause any damage, hence the EFU rating.
A cracked windshield and hail dents were noted to a storm chaser's vehicle.
NWS employees viewed a storm chaser's live stream of a very brief tornado. The funnel cloud extended 1/3 of the way down and kicked up a narrow debris cloud for less than 20 seconds. This tornado remained over open land and caused no damage.
Damage was not known.
Measured by a Texas Tech University West Texas mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811738, 811742, 811747, 811752, 811753, 811754.